Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 28, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Oct 30, 2021, 3:27 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Oct 31, 2021, 6:00 AM HST. It was in force for 34 hr.
The area
The counties it named.
The facts
- Issued
- Oct 30, 2021, 3:27 PM HST (01:27 UTC)
- In effect from
- Oct 31, 2021, 6:00 AM HST
- Expired
- Nov 1, 2021, 3:33 PM HST
- In force
- 34 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WHHW40 PHFO 310127 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 327 PM HST Sat Oct 30 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A large northwest swell will bring advisory level surf heights to some exposed north and west facing shores Sunday and Sunday night. HIZ001-003-006-007-017-029-037-039-040-045-047-311430- /O.NEW.PHFO.SU.Y.0028.211031T1600Z-211101T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 327 PM HST Sat Oct 30 2021 ...HIGH SURF ADVISORY IN EFFECT FROM 6 AM SUNDAY TO 6 AM HST MONDAY... * WHAT...Large breaking waves of 14 to 18 feet along north facing shores and 8 to 12 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and for north facing shores of Maui. * WHEN...From 6 AM Sunday to 6 AM HST Monday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Foster
4 follow-up statements
922 WHHW40 PHFO 311359 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 359 AM HST Sun Oct 31 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .Surf along exposed north and west facing shores of the smaller islands will trend up through the day with the arrival of a long- period, north-northwest swell. Given the later than predicted arrival, a peak around the advisory thresholds for the smaller islands is expected later today through tonight as it builds down the island chain. Heights should dip below the advisory thresholds briefly on Monday as the swell eases. HIZ001-003-006-007-017-029-037-039-040-045-047-010300- /O.CON.PHFO.SU.Y.0028.211031T1600Z-211101T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 359 AM HST Sun Oct 31 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf building to 10 to 15 feet this afternoon, then to 14 to 18 feet tonight along north facing shores. Surf building to 8 to 12 feet this afternoon, then to 10 to 14 feet tonight along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and for north facing shores of Maui. * WHEN...This afternoon through tonight. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Gibbs
863 WHHW40 PHFO 010215 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 415 PM HST Sun Oct 31 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .Surf along the exposed north and west facing shores of the smaller islands has been trending up through the day as a long period, north northwest swell reaches the state. This swell will peak surf around advisory thresholds for the smaller islands as early as this evening. Peak swell will last into Monday morning as it builds down the island chain. As this swell eases, surf heights may briefly fall below advisory thresholds Monday but a larger reinforcing north northwest swell will arrive late Monday or early Tuesday. This swell will likely force north and west facing shore surf back up to High Surf Advisory levels, possibly reaching High Surf Warning heights Tuesday. HIZ001-003-006-007-017-029-037-039-040-045-047-011515- /O.CON.PHFO.SU.Y.0028.000000T0000Z-211101T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 415 PM HST Sun Oct 31 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST MONDAY... * WHAT...Surf building to 10 to 15 feet along many north shores tonight and early Monday morning. West facing shore surf will reach 8 to 12 feet by early Monday morning. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and for the north facing shores of Maui. * WHEN...Through Monday morning. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
755 WHHW40 PHFO 011325 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 325 AM HST Mon Nov 1 2021 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A large, north-northwest swell will peak early this morning, which is significantly later than originally expected. As a result, the advisory has been extended through this afternoon. A gradual downward trend is anticipated by this evening before a larger and more significant swell arrives late tonight into Tuesday. This larger swell will likely drive surf heights to warning levels Tuesday for exposed north and west facing shores of the smaller islands. HIZ001-003-006-007-017-029-037-039-040-045-047-020230- /O.EXT.PHFO.SU.Y.0028.000000T0000Z-211102T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 325 AM HST Mon Nov 1 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf of 12 to 18 feet along north facing shores. Surf of 10 to 14 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and for the north facing shores of Maui. * WHEN...Surf will peak at these levels through the morning hours, then slowly begin to lower this afternoon. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
586 WHHW40 PHFO 020133 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 333 PM HST Mon Nov 1 2021 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI... .A gradual downward trend of the current north-northwest swell is anticipated this evening through the first part of tonight. However, a larger and more significant swell will build quickly late tonight into Tuesday. This larger swell is expected to drive surf heights to warning levels along exposed north and west facing shores late tonight for Kauai and Tuesday for Oahu, Molokai, and Maui. HIZ001-003-006-007-017-029-037-039-040-045-047-021445- /O.CAN.PHFO.SU.Y.0028.000000T0000Z-211102T0400Z/ /O.NEW.PHFO.SU.W.0006.211102T1600Z-211103T1600Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 333 PM HST Mon Nov 1 2021 ...HIGH SURF WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM HST WEDNESDAY... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...For north facing shores, surf 8 to 12 feet tonight, increasing to 22 to 26 feet late tonight into Tuesday. For west facing shores, surf 7 to 10 feet tonight, increasing to 15 to 20 feet late tonight into Tuesday. * WHERE...North and west facing shores of Niihau, Kauai, Oahu and Molokai, and north facing shores of Maui. * WHEN...From 6 AM Tuesday to 6 AM HST Wednesday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Oct 30, 9:57 AM HST, 5 hours 30 minutes earlier.
Area forecast discussion, Oct 30, 9:57 AM HST, 5 hours 30 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 957 AM HST Sat Oct 30 2021 .SYNOPSIS... Mostly dry and stable conditions with light winds are anticipated into early next week. The best chance for a few showers will be through the afternoon periods over leeward and interior locations. A return of a more typical trade wind pattern is expected by Wednesday, which should continue through the second half of the week. && .DISCUSSION... Mostly clear skies this morning should give way to afternoon clouds and a few showers as sea breezes develop today. Most of the shower activity will remain on the light side, with the exception on Kauai where some moderate rain showers will be possible over the mountains and the SE portion of Kauai. Starting tonight, land breezes will develop and we should see mostly clear conditions return. For Sunday, we should see a similar weather pattern to today with a light and variable wind pattern. Afternoon clouds and showers are expected once again and any showers should be on the downward trend by the evening hours. For the extended period, guidance remains in decent agreement and shows a return of a more typical trade wind pattern Tuesday night through Wednesday as the ridge strengthens to the north. Clouds and showers will shift back over windward and mountain locations, with the best chances being overnight through the early morning hours. A residual band of moisture associated with the tail-end of an old front may drift southward into the islands through the second half of next week, which could support better shower coverage. && .AVIATION... Weak ridging will result in mostly dry, stable conditions across the state today and through the rest of the weekend. Background winds will be rather light, resulting in afternoon sea breezes and nighttime land breezes over each of the islands throughout the next couple of days. Latest satellite imagery this morning shows only isolated to scattered clouds located mostly over adjacent waters, but leeward and interior cloud coverage should increase across the islands later this afternoon. A few showers will be possible in these areas as well, though VFR flight conditions are expected to prevail at most locations throughout the period. AIRMET Tango remains in effect for moderate upper-level turbulence between FL250 and FL400 for eastern portions of the state from Maui to the Big Island. Model guidance suggests that the sharp gradient in upper level wind speeds over the Big Island will gradually wane throughout the day, so this AIRMET may be cancelled later this evening or tonight. At this time, no other AIRMETs are anticipated throughout the forecast period. && .MARINE... Light and variable winds will continue through Tuesday due to a couple of fronts dissipating north of the state. High pressure builds in Wednesday with winds becoming moderate trades. A north swell will decline through this evening. A new, large northwest swell will build overnight, peak Sunday morning and decline Sunday night and Monday. This swell shift from a more northerly direction by Monday will bring advisory level surf heights to north facing shores. A larger, northwest swell is expected to begin filling in Monday night and peak Tuesday. Guidance is showing the swell peaking in the 10 to 12 foot, 14 to 16 second range. If this holds, this will likely warrant a High Surf Warning for both north and west facing shores of the smaller islands. This swell may also require a Small Craft Advisory for seas (mostly in swell). The background small south swell will continue to lower through the weekend. A small, but longer period south swell is expected to arrive Wednesday. Surf along east facing shores will remain near flat levels, with the exception being along east facing shores exposed to northerly swell. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Kino AVIATION...Vaughan MARINE...Foster
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.